Torsades de Pointes Ventricular Tachycardia in a Pediatric Patient Treated with Fluconazole
- 224 Downloads
Fluconazole is an antifungal medication that has been reported to cause prolongation of the QT interval and Torsades de Pointes (TdP) ventricular tachycardia in adults. We describe the case of an 11-year-old child treated with Fluconazole who developed ventricular arrhythmia culminating in TdP. We discuss the possible roles played by genetic and environmental factors in this child’s rhythm disturbances. After briefly summarizing similar cases from the adult literature, we outline the putative mechanism by which Fluconazole may cause arrhythmia. This case should alert pediatricians to the possible risks of Fluconazole use, especially in the presence of electrolyte abnormalities, diuretic use, therapy with other pro-arrhythmic agents, or suspicion of congenital Long-QT Syndrome.
KeywordsFluconazole Torsades de Pointes QT interval Long QT Syndrome
- 11.Wassman S, Nickenig G, Bohm M (1999) Long QT syndrome and torsade de pointes in a patient receiving fluconazole. Ann Intern Med 131:797Google Scholar
- 12.Yang P, Kanki H, Drolet B, Yang T, Wei J, Viswanathan PC, Hohnloser SH, Shimizu W, Schwartz PJ, Stanton M, Murray KT, Norris K, George AL, Roden DM (2002) Allelic variants in long-QT diseae genes in patients with drug-associated Torsades de Pointes. Circulation 105:1943–1948PubMedCrossRefGoogle Scholar